Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 72, NWS Las Vegas, NV

July 29, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2015, 5:06 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2015, 5:06 PM PDT (00:06 UTC)
Expired
Jul 29, 2015, 8:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:40 PM PDTFLASH FLOOD15 Nnw Baker, CACHP REPORTS ROAD WASHED OUT FROM FLOODING. CAR STALLED IN THE WATER ALONG HIGHWAY 127. TIME OF EVENT BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
3860 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WGUS55 KVEF 300006
FFWVEF
CAC071-300300-
/O.NEW.KVEF.FF.W.0072.150730T0006Z-150730T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
506 PM PDT WED JUL 29 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 800 PM PDT
    
* AT 504 PM PDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS 
  PRODUCING HEAVY RAIN NORTH OF BAKER ALONG CALIFORNIA STATE HIGHWAY 
  127. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...AREAS NORTH 
  OF BAKER...HIGHWAY 127 INCLUDING THE DUMONT DUNES AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3579 11614 3534 11597 3522 11614 3514 11628
      3579 11657

$$

JS
2 follow-up statements
785 
WGUS75 KVEF 300134
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
634 PM PDT WED JUL 29 2015

CAC071-300300-
/O.CON.KVEF.FF.W.0072.000000T0000Z-150730T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
634 PM PDT WED JUL 29 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO COUNTY...

AT 630 PM PDT...THUNDERSTORM ACTIVITY HAS ENDED AND HEAVY RAIN IS NO 
LONGER A THREAT. HOWEVER...EXCESSIVE RUNOFF FROM HEAVY RAIN EARLIER 
TODAY WILL STILL BE MOVING THROUGH WASHES AND IMPACTING HIGHWAY 127.

SOME LOCATIONS THAT CLOUD EXPERIENCE FLOODING INCLUDE...HIGHWAY 127 
NEAR DUMONT DUNES AND DUMONT DUNES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3579 11614 3534 11597 3522 11614 3514 11628
      3579 11657

$$

JS
896 
WGUS75 KVEF 300255
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
755 PM PDT WED JUL 29 2015

CAC071-300301-
/O.EXP.KVEF.FF.W.0072.000000T0000Z-150730T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
755 PM PDT WED JUL 29 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 800 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. TRAVELERS ALONG HIGHWAY 127 SHOULD USE CAUTION AND 
WATCH FOR ROAD HAZARDS SUCH AS PONDED WATER ON ROADWAYS AS WELL AS 
ROCKS AND DEBRIS.

LAT...LON 3579 11614 3534 11597 3522 11614 3514 11628
      3579 11657

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:40 PM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 29, 2:40 PM PDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT WED JUL 29 2015

.SYNOPSIS...MOISTURE WILL SPREAD FURTHER NORTH THURSDAY ALLOWING FOR
SHOWERS AND THUNDERSTORMS TO RETURN PARTS OF THE SOUTHERN GREAT
BASIN DURING THE AFTERNOON AND EVENING HOURS. THE CHANCE OF SHOWERS
AND THUNDERSTORMS WILL LINGER FROM FRIDAY INTO NEXT MONDAY THEN
BEGIN TO DECREASE IN MOST AREAS ON TUESDAY AND WEDNESDAY AS DRIER
AIR MOVES BACK IN. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE
WEEKEND WARMING TO SLIGHTLY ABOVE NORMAL EARLY NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

THUNDERSTORMS INITIATED OVER THE HIGHER TERRAIN OF THE MOJAVE
NATIONAL PRESERVE IN NORTHEAST SAN BERNARDINO COUNTY SHORTLY AFTER
NOON. ALSO MONITORING STORMS IN THE WESTERN MOJAVE DESERT AROUND
BARSTOW. CONFIDENT THAT A FEW THUNDERSTORMS WILL MAKE IT AS FAR
NORTH AS SOUTHERN CLARK COUNTY THEN DISSIPATE IN THE EARLY EVENING
AS THEY ENCOUNTER LESS MOISTURE. LEFT POPS OUT LAS VEGAS VALLEY BUT
WILL BE MONITORING THE POTENTIAL OF ANY OUTFLOW WIND COMING FROM
THOSE STORMS TO OUR SOUTH.

A FEATURE OF INTEREST IS AN INVERTED TROUGH OVER THE LOWER COLORADO
RIVER VALLEY WHICH IS FORECAST TO PIVOT WEST ACROSS SOUTHERN
CALIFORNIA TONIGHT. THIS SHOULD KEEP AT LEAST A SLIGHT CHANCE OF
SHOWERS OR THUNDERSTORMS GOING WELL PAST MIDNIGHT IN SAN BERNARDINO
COUNTY. MODELS FORECAST THE REMAINING CONVECTION ACROSS SOUTHERN
CLARK COUNTY AND SOUTHERN MOHAVE COUNTY TO DISSIPATE THIS EVENING.

THURSDAY. A LOBE OF VORTICITY ASSOCIATED WITH INVERTED TROUGH WILL
BE MOVING NORTHWEST OVER INYO COUNTY. DEEPER MOISTURE OVER THE
MOJAVE DESERT EXPECTED TO SHIFT FURTHER NORTH INTO THE SOUTHERN
GREAT BASIN. CONVECTION WILL BE TIED MAINLY TO THE HIGHER TERRAIN
BUT CAN NOT RULE OUT A SHOWER OR THUNDERSTORM MAKING IT INTO LAS
VEGAS TOMORROW EVENING.

FRIDAY AND SATURDAY. THE WEAK UPPER LOW NEAR SOUTHERN BAJA WILL
FINALLY OPEN UP AND MOVE NORTHWARD ACROSS THE SOUTHERN CALIFORNIA
FRIDAY/FRIDAY NIGHT WHICH AGAIN COULD HELP FOCUS CONVECTION OVER THE
HIGHER TERRAIN OF SOUTHERN CALIFORNIA. MODELS STARTING TO SHOW A
DRIER AND MORE STABLE AIR MASS MOVING IN BEHIND THIS FEATURE
SATURDAY. DID NOT DECREASE POPS WITH THIS PACKAGE BUT IF THAT TREND
CONTINUES WE COULD START LOWERING POPS IN THE WESTERN AREAS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY.

IT IS LOOKING LIKE A LOW GRADE MONSOON PATTERN FOR THIS PERIOD. HIGH
PRESSURE CENTERED NEAR THE FOUR CORNERS REGION SUNDAY WILL KEEP A
SOUTHERLY FLOW OVER THE AREA AND ENOUGH MOISTURE AND INSTABILITY FOR
AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS AREA WIDE. THE MODELS DO
NOT REALLY SHOW MUCH OF A SHIFT IN THE HIGH CENTER WITH TIME BUT
THEY ARE HINTING AT THE FLOW MAYBE BECOMING MORE SOUTHWESTERLY WITH
SOME DRYING ACROSS THE WESTERN PART OF THE FORECAST AREA WITH TIME.
SINCE THE GFS AND ECMWF ARE BOTH SHOWING THIS TREND I WENT AHEAD AND
LOWERED POPS A TOUCH IN THE WEST SUNDAY AND MONDAY AND LOWERED POPS
A BIT MORE FOR TUESDAY AND WEDNESDAY. IF YOU BELIEVE THE MODELS
THERE MAY NOT BE ANY THUNDERSTORMS IN THE CWA BY TUESDAY BUT AS WE
HAVE MENTIONED BEFORE...THE MODELS FREQUENTLY GET TOO AGGRESSIVE
FLUSHING MOISTURE OUT THIS TIME OF YEAR. SO I KEPT A SLIGHT CHANCE
OF THUNDERSTORMS THROUGH WEDNESDAY FOR MAINLY MOHAVE AND LINCOLN
COUNTIES AND THE HIGHER TERRAIN OF CLARK COUNTY. I KEPT TEMPERATURES
CLOSE TO OR JUST SLIGHTLY ABOVE NORMAL FOR THE LONG TERM WHICH IS
CLOSE TO THE GFS MEX GUIDANCE. I AM NOT READY TO BUY THE SIGNIFICANT
WARMING INDICATED BY THE ECE GUIDANCE WHICH HAS TEMPERATURES 5 PLUS
DEGREES ABOVE NORMAL SUNDAY THROUGH TUESDAY.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS WILL STAY SOUTH OF LAS
VEGAS BUT MAY AFFECT THE DAGGETT APPROACH CORRIDORS. CONFIDENCE LOW
IN OUTFLOW WIND FROM THOSE STORMS AFFECTING LAS VEGAS TERMINALS BUT
IT DOES BEAR MONITORING. EASTERLY COMPONENT WILL TRANSITION
SOUTHERLY OVERNIGHT WITH SPEEDS LESS THAN 10 KTS. THERE IS A CHANCE
OF THUNDERSTORMS THURSDAY OVER THE MOUNTAINS MOSTLY WEST AND SOUTH
OF LAS VEGAS. BEATTY, DAGGETT AND PEACH SPRINGS CORRIDORS WILL BE
IMPACTED BY THUNDERSTORMS. ANY OUTFLOW FROM STORMS WILL BE CLOSELY
MONITORED.

THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS MAINLY
OVER THE HIGHER TERRAIN IN AREAS SOUTH OF A KNID-KIGM LINE WITH SCT-
BKN CLOUDS AVERAGING AOA 10-12K FEET TONIGHT. LOWER CIGS AND GUSTY
WINDS POSSIBLE NEAR STRONGER STORMS. MOSTLY CLEAR NORTH OF A KNID-
KIGM LINE. ON THURSDAY THE CHANCE OF THUNDERSTORMS MAINLY OVER THE
HIGHER TERRAIN SPREAD FURTHER NORTH INTO INYO COUNTY AND SOUTHERN
NEVADA.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 29, 3:42 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT WED JUL 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      2 E LANDERS             34.27N 116.35W
07/29/2015                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            WATER FLOWING AT DEPTH OF 1 FOOT OVER RECHE
            RD AT SUNNY VISTA.

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Jul 29, 4:24 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
424 PM PDT WED JUL 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FLASH FLOOD      4 NNW TWENTYNINE PALMS  34.19N 116.09W
07/29/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROADWAY FLOODED. DEBRIS BEGINNING TO GATHER
            IN ROADWAY.

&&

TL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:03 PM PDTDust Storm WarningVEFSan Bernardino3 hr
Jul 29, 5:49 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Jul 29, 6:11 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 6:26 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 7:27 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 8:30 PM PDTFlash Flood WatchVEFInyo, San Bernardino24 hr
Jul 30, 1:13 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 2:29 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 3:02 PM PDTSevere Thunderstorm WarningVEFSan Bernardino58 min
Jul 30, 3:20 PM PDTSevere Thunderstorm WarningVEFSan Bernardino55 min
Jul 30, 3:28 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 4:29 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.